Hail, Doniphan
- When
- May 14, 6:14 PM CST to 6:15 PM CST
- Where
- Doniphan County, 0.53 mi W of Troy
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 39.780, -95.090
Some severe thunderstorms formed in eastern Kansas and produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Some severe thunderstorms formed in eastern Kansas and produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 14, 5:31 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 631 PM CDT Tue May 14 2019 .Mesoscale Discussion... Issued at 631 PM CDT TUE MAY 14 2019 Agitated cu field from far southeast NE through north central MO starting to show signs of glaciation in day cloud phase RGB, and while robust deep convection has struggled to develop thus far, it appears forcing from the shortwave trough has been enough to break the cap and allow CI to occur. Updrafts are moving into higher instability (RAP analyzed 2000+ J/kg), but dry air entraining into the developing updrafts and a lack of super-supportive deep layer shear may keep most storms sub-severe even as storm coverage increases. May be looking at a few hour window of scattered storms capable of producing small hail or a brief damaging wind gust, mainly along and east of a line from STJ to Sedalia, beginning within the next 30 mins. && .Discussion... Issued at 308 PM CDT TUE MAY 14 2019 Today's setup for afternoon and evening convection is a complex situation as there is not strong forcing in the lower or upper levels. This pattern is more reminiscent of a June/July pattern with NW flow aloft and then surface heating with a weak surface boundary running W-E over the area. The uncertainty really comes into play on the location of where modified cumulus and eventual thunderstorms will form up. CAMs were going with northern Missouri in earlier runs but the HRRR has started to back off on that and forms storms along the boundary after sunset. Performing a current analysis of the surface observations, satellite, and SPC Mesoanalysis page we feel the most likely initiation point would be over northwest Missouri down into the Lake of the Ozarks late this afternoon. This would be more in line with the Nam 3km solution (12z and newest 18z run). Dewpoints are expected to rise through sunset and this should help initiate what is needed at the surface for convective temperatures as we are already into the low 80s in places. A weak mid level shortwave is observable on RAP 700hPa temperatures will move into northern Missouri late this afternoon which may be the trigger to weaken the capping inversion. This area is also co-located with the highest area of surface convergence which will help develop the cumulus. If all this comes together and the cap does break storms should form late this afternoon (5-6pm)over northwest Missouri and then slowly propagate to the SE firing along the warm frontal boundary after sunset if enough convergence is still there. The severe potential will be there at that time with MLCAPE near 2000 J/kg, effective bulk shear of 25-30kts, DCAPE near 1000 J/kg, and steep mid level lapse rates. The main threats with these storms will be damaging winds with large hail also being a possibility. This window is very small though as by 8-9pm all the instability will begin to dissipate. Wednesday and Thursday look to be rather quite precipitation wise with a strong mid and upper level ridge moving into the area. This ridge and subsequent strong southerly flow will cause WAA in the low levels and bring the hottest day of the year on Thursday with highs near 90s degrees and heat index values into the 90s. This ridge will hold up one more day on Friday keeping us precip free and hot and humid before the faucet turns back on Saturday. Saturday through next Tuesday look very active as a deep shortwave trough pushes into the southern plains with southwest flow persisting into the week. The main activity looks to be on Saturday and Tuesday with long range guidance. Severe weather looks possible late Saturday afternoon when the shear and instability match up, but the main threat looks to be high rates of precipitation and potential flooding as that boundary moves through slowly. GFS indicates Tuesday could be a possible severe weather pattern, but the ECMWF is quite a bit different so PoPs remain low until that uncertainty is resolved. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 631 PM CDT TUE MAY 14 2019 VFR conditions expected at all TAF sites. A few isolated storms may develop in the vicinity of KSTJ, but most thunderstorm activity should remain east of the terminals. Light winds will become variable in direction overnight, and a brief period of patchy fog is possible around sunrise. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Mesoscale...Laflin Discussion...Barham Aviation...Laflin
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Tue May 14 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Tue May 14 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few strong thunderstorms are possible today. Hail to quarter size and 50 to 60 mph winds are possible in the strongest storms. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday An active weather pattern will develop this weekend into early next week with several rounds of thunderstorms expected. At this time, severe storms can't be ruled out this weekend and into next week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 702 PM CDT Tue May 14 2019 KSZ102-150030- Doniphan KS- 702 PM CDT Tue May 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONIPHAN COUNTY UNTIL 730 PM CDT... At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over Troy, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wathena and Troy. LAT...LON 3978 9519 3986 9511 3978 9494 3967 9507 TIME...MOT...LOC 0002Z 308DEG 11KT 3978 9510 Grana
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 706 PM CDT Tue May 14 2019 MOZ013-150030- De Kalb MO- 706 PM CDT Tue May 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEKALB COUNTY UNTIL 730 PM CDT... At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near Maysville, moving southeast at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Amity and Fairport. LAT...LON 3995 9453 4001 9448 4000 9430 3984 9443 TIME...MOT...LOC 0006Z 297DEG 10KT 3995 9446 Grana
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 712 PM CDT Tue May 14 2019 MOZ022-023-031-150045- Carroll MO-Livingston MO-Caldwell MO- 712 PM CDT Tue May 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARROLL...EAST CENTRAL CALDWELL AND SOUTHWESTERN LIVINGSTON COUNTIES UNTIL 745 PM CDT... At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near Braymer, or 14 miles southwest of Chillicothe, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ludlow and Dawn. LAT...LON 3964 9380 3971 9374 3962 9350 3949 9365 TIME...MOT...LOC 0012Z 305DEG 16KT 3963 9372 Grana
The Pleasant Hill radar (KEAX), 129 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830827, 830828.